Is avascular necrosis serious?

Yes. Avascular necrosis is bone death due to lack of blood supply. This can occur in joints where the blood supply can be easily disrupted by injury or disease. Joints such as the hip, knee, wrist, elbow or ankle. Some medications such as steroids can increase risk of this problem. Disease which have increased risk include diabetes, sickle cell disease, gout, atherosclerosis.
Very. Other than trauma/ fractures, most common cause of need for hip replacent.

Related Questions

Can avascular necrosis cause severe unbearable lower back pain?

No. Avascular necrosis commonly involves shoulder, hip and occasionally the knees but not the lower back.
Avascular necrosis. Avascular necrosis of the hip? Can definitely cause low back pain. In fact many patients come to the doctor complaining of back pain and not hip pain. But, many other things can cause low back pain as well. Have it checked to see if due to the avn or due to something else.

What level of pain associated with severe hip osteoarthritis rel to severe avascular necrosis resulting in progressive bilateral hip deformities.

Talk to a dr. Hi, Thank you for your question. I would love to discuss this in more detail with you. Please contact me if you would like to tackle your problems one on one. Either way hope you feel better. Dr. M.

Prednisone starting 40mg/day taper over 8 mo. Sle. Hip/knee pain severe past 2 months. Hip pain totally new. Pain chronic. Possible avascular necrosis?

Yes. Yes, avascular necrosis is a possibility. An MRI would be the best study for an early diagnosis of avn.
See rheumatologist. What you describe may have several causes. Avascular necrosis is definitely in the differential diagnosis. You are on "heavy duty" medication with Mycophenolate Mofetil (cellcept) and prednisone. Don't wait, go and see your rheumatologist.
Possibly. Hip pain from avn can be felt in the groin, thigh or knee. It may hurt at night or with activities. X-rays may or may not show evidence of the condition, while an MRI scan is very helpful in detecting the condition and extent of involvement of the bone. Treatment may include core decompression or hip replacement depending on extent of involvement.

Can you develop osteonecrosis /avascular necrosis by being on 40mg prednisone taper over 8 mo period? Sle. Hip/knee pain severe. Off 2mo now worse.

See rheumatologist. What you describe may have several causes. Avascular necrosis is definitely in the differential diagnosis. You are on "heavy duty" medication with Mycophenolate Mofetil (cellcept) and prednisone. Don't wait, go and see your rheumatologist.
Yes. Osteonecrosis of the femoral head (or humeral head, and less commonly other areas) has been associated with Prednisone use, especially at the dose you were taking and the length of treatment.
Yes, use of Steroids. Can result in avn. See an orthopod to have it diagnosed and staged, so treatment could be started. Good luck.

What is avascular necrosis?

Avascular necrosis. Bone is a living tissue that is constantly turning over; this involves tightly regulated systems of bone addition and subtraction. In order to deliver the cells that are responsible there needs to be adequate blood flow. If the blood flow is disrupted significantly, the affected areas can undergo avascular necrosis (avn). Avn can lead to collapse of the area and arthritis if it occurs near joints.

Anyone treated avascular necrosis?

Yes. Ask an orthopedic surgeons. We are the physicians who usually end up treating this condition as it may affect the hip, the knee, the ankle, the shoulder as well as other sites.

How do you treat avascular necrosis?

Surgery, meds. The most common solution is joint replacement surgery, but bisphosphonate medications can be used first to try to slow the progression of bone death.

Can you tell me about avascular necrosis?

AVN. AVN is caused by a lack of blood supply to the bone due to either traumatic or non-traumatic reasons. The bone then has death of its cells, which often leads to collapse of the affected bone. Better imaging modalities have increased the number of cases diagnosed in recent years.